Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 99, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 1, 2011, 7:41 PM CDT for Douglas County, Wisconsin. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2011, 7:41 PM CDT (00:41 UTC)
- Expired
- Jul 1, 2011, 8:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Douglas County, WI
The radar
The Duluth radar (KDLH), 36 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 7:55 PM CDT | HAIL 1 | Maple, WI | |
| Jul 1, 8:09 PM CDT | HAIL 1 | Cloverland, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 2:08 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.7 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4059 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1509 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 20.8
The text
As transmitted, in the capitals the NWS used until 2016.
329
WUUS53 KDLH 020041
SVRDLH
WIC031-020130-
/O.NEW.KDLH.SV.W.0099.110702T0041Z-110702T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
741 PM CDT FRI JUL 1 2011
THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN DOUGLAS COUNTY IN NORTHWEST WISCONSIN...
* UNTIL 830 PM CDT
* AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BENNETT...OR 20 MILES SOUTHEAST OF SUPERIOR...AND MOVING NORTH AT
30 MPH.
* LOCATIONS IMPACTED INCLUDE...
SUPERIOR...BRULE...POPLAR...BLUEBERRY...MAPLE...SOUTH RANGE...
WENTWORTH...WAINO AND CLOVERLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4643 9209 4672 9206 4669 9196 4670 9194
4670 9182 4677 9160 4676 9156 4642 9156
TIME...MOT...LOC 0041Z 183DEG 28KT 4651 9180
WIND...HAIL 60MPH 1.00IN
$$
BERDES1 follow-up statement
086
WWUS53 KDLH 020055
SVSDLH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
755 PM CDT FRI JUL 1 2011
WIC031-020130-
/O.CON.KDLH.SV.W.0099.000000T0000Z-110702T0130Z/
DOUGLAS WI-
755 PM CDT FRI JUL 1 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
DOUGLAS COUNTY UNTIL 830 PM CDT...
AT 751 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
POPLAR...OR 16 MILES SOUTHEAST OF SUPERIOR...MOVING NORTH AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
MAPLE...WAINO AND CLOVERLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4644 9206 4670 9200 4669 9196 4670 9194
4670 9182 4677 9160 4676 9156 4642 9156
TIME...MOT...LOC 0055Z 192DEG 28KT 4661 9175
WIND...HAIL 60MPH 1.50IN
$$
BERDESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 6:51 PM CDT, 50 minutes earlier.
Area forecast discussion, Jul 1, 6:51 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 651 PM CDT FRI JUL 1 2011 .AVIATION...07/02/00Z ISSUANCE... STRONG COLD FRONT GOING THROUGH THE AREA THIS EVENING. LOCAL VLIFR IN A LARGE CLUSTER OF THUNDERSTORMS FROM STC TO DLH WILL CONTINUE TO BE ACCOMPANIED BY LOCAL WINDS TO 65 KNOTS AND LOCAL SHOWERS OF HAIL TO 4 INCHES DIAMETER. THE THUNDERSTORM CLUSTER WILL CONTINUE OUT OVER WESTERN LAKE SUPERIOR AND MOST OF NORTHWEST WISCONSIN TILL MIDNIGHT. NORTHWEST WISCONSIN AND THE DULUTH AREA WILL SLOWLY IMPROVE TO MVFR WITH CLOUDS THEN VFR UNDER CLEARING SKIES DURING THE DAY SATURDAY. TO THE WEST...MVFR IN AREAS OF SHOWERS AND ISOLATED THUNDERSTORMS...OVER MOST OF NORTHEAST MN...WILL BE FOLLOWED BY CLEARING AND VFR LATE TONIGHT... CONTINUING SATURDAY. && .PREV DISCUSSION... /ISSUED 252 PM CDT FRI JUL 1 2011/ DISCUSSION...LATEST REGIONAL SURFACE ANALYSIS SHOWS A COLD FRONT ACROSS OUR FCST AREA...EXTENDING FROM NEAR CRANE LAKE SSWWD TO AITKIN. AHEAD OF THE FRONT THE ATMOSPHERE HAS DESTABILIZED WITH TEMPS IN THE 80S AND LOWER 90S AND DEW POINTS IN THE 70S. THIS HAS RESULTED IN MLCAPE VALUES OF 3000 TO 6000 J/KG AND HEAT INDICIES GENERALLY RANGING FROM 95 TO 105. EVEN WITH FAIRLY STRONG CONVERGENCE ALONG THE FRONT...A CAPPING INVERSION HAS INHIBITED CONVECTION FROM DEVELOPING SO FAR TODAY. WE DO EXPECT THE CAP TO BREAK EVENTUALLY WHICH SHOULD RESULT IN RAPID THUNDERSTORM DEVELOPMENT...SOME OF WHICH MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. FOR FURTHER DETAILS...PLEASE REFER TO SWODY1 ISSUED BY THE SPC. THE THUNDERSTORM COVERAGE SHOULD INCREASE EAST OF THE COLD FRONT THROUGH THE EARLY EVENING HOURS. THEN THE AREA OF STORMS SHOULD GRADUALLY PROPAGATE EWD WITH THE FRONT. THE THUNDERSTORMS WILL EXIT EAST OF OUR CWA BY EARLY SATURDAY MORNING. HIGH PRESSURE WITH COOLER AND LESS HUMID CONDITIONS WILL BUILD OVER THE UPPER MIDWEST THROUGH EARLY NEXT WEEK. EXTENDED...MONDAY NIGHT THROUGH FRIDAY. ALL THE MODELS SHOW A MOISTURE STARVED COLD FRONT CROSSING OUR AREA MONDAY NIGHT...ANTICYCLONIC CURVATURE AND WARMTH ALOFT WILL MITIGATE THE STRENGTH OF ANY THUNDERSTORMS AND FURTHER WEAKEN THE FRONT. RAIN ASSOCIATED WITH WILL DEPART TUESDAY AFTERNOON OR EARLY EVENING. HIGH PRESSURE FROM ALBERTA AND SASKATCHEWAN WILL BUILD EASTWARD ABOVE THE MANITOBA LAKES AND ACROSS THE HUDSON BAY BASIN...RESULTING IN AN INCREASINGLY CHILLY ONSHORE FLOW ACROSS OUR AREA. MORE CHILLY AIR FROM NORTHWEST CANADA WILL REINFORCE THE COOL AND DRY PATTERN AS A COOL WEST TO EAST ZONAL FLOW...KEEPS MOISTURE TO OUR SOUTH. && .POINT TEMPS/POPS... DLH 58 79 52 78 / 60 10 10 10 INL 58 77 47 78 / 30 10 10 10 BRD 59 81 54 81 / 60 10 10 10 HYR 63 83 52 82 / 70 10 10 10 ASX 60 81 52 79 / 60 10 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR MNZ038. WI...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR WIZ001>004-006>009. LS...NONE. && SHORT TERM...EOM AVIATION...EOM
Hazardous weather outlook, Jul 1, 10:59 AM CDT, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 1059 AM CDT FRI JUL 1 2011 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-021030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 1059 AM CDT FRI JUL 1 2011 ...HOT AND HUMID CONDITIONS ARE EXPECTED AGAIN TODAY... ...THERE IS A SLIGHT RISK OF SEVERE STORMS TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT VERY WARM AND HUMID CONDITIONS WILL CONTINUE TODAY ACROSS MOST OF THE NORTHLAND. WIDESPREAD TEMPERATURES IN THE 80S AND LOWER 90S WILL BE LIKELY...WITH MID 90S EXPECTED ACROSS MUCH OF NORTHWEST WISCONSIN. HEAT INDEX VALUES...FROM SOUTHERN DOUGLAS AND PINE COUNTY EAST TO SOUTHERN IRON AND PRICE COUNTY...WILL TOP OUT AROUND 95 TO 105 DEGREES. A HEAT ADVISORY HAS BEEN POSTED FOR THIS AREA. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS PARTS OF THE NORTHLAND. A COLD FRONT WILL MOVE THROUGH AND PRODUCE STORMS LATER TODAY. SOME OF THESE STORMS COULD BECOME SEVERE. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS...ISOLATED TORNADOES...LOCALLY HEAVY DOWNPOURS...AND FREQUENT LIGHTNING. MONITOR THE WEATHER CONDITIONS LATER TODAY...AND STAY AWARE OF ANY WATCHES AND WARNINGS THAT MAY BE ISSUED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. LSZ121-140>148-021030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 1059 AM CDT FRI JUL 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BECOME SEVERE. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY DOWNPOURS AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY NIGHT. BERDES MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Local storm report, Jul 1, 7:15 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
715 PM CDT FRI JUL 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM TSTM WND DMG GRANTSBURG 45.78N 92.68W
07/01/2011 BURNETT WI LAW ENFORCEMENT
NUMEROUS TREES DOWN AND POWER OUT.
&&
KKLocal storm report, Jul 1, 7:17 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
717 PM CDT FRI JUL 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM HAIL 2 W MAPLE 46.59N 91.76W
07/01/2011 M1.00 INCH DOUGLAS WI TRAINED SPOTTER
&&
KKLocal storm report, Jul 1, 7:18 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
718 PM CDT FRI JUL 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM HAIL BRULE 46.55N 91.58W
07/01/2011 M1.00 INCH DOUGLAS WI TRAINED SPOTTER
&&
KKSpecial weather statement, Jul 1, 7:20 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 720 PM CDT FRI JUL 1 2011 MNZ025-033-034-020245- NORTHERN CASS-SOUTHERN CASS-CROW WING- INCLUDING THE CITIES OF...WALKER...PINE RIVER...BRAINERD 720 PM CDT FRI JUL 1 2011 ...HEAVY RAIN WILL CROSS THE BRAINERD LAKES AREA THIS EVENING... * AREAS OF HEAVY RAIN WILL CONTINUE TO MOVE NORTHEAST THROUGH THE BRAINERD LAKES AND LEECH LAKE AREA LATE THIS EVENING. RAINFALLS UP TO HALF AN INCH AN HOUR WILL FALL ACROSS MANY AREAS. EXPECT AN OCCASIONAL CLAP OF THUNDER THIS EVENING. EOM
Local storm report, Jul 1, 7:33 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
733 PM CDT FRI JUL 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM TSTM WND DMG 15 E HINCKLEY 46.01N 92.63W
07/01/2011 PINE MN TRAINED SPOTTER
MANY 2 FOOT DIAMTER TREES DOWN
&&
KKLocal storm report, Jul 1, 7:35 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
735 PM CDT FRI JUL 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM TSTM WND DMG 5 W WEBSTER 45.88N 92.47W
07/01/2011 BURNETT WI TRAINED SPOTTER
COUNTY ROAD F AND FF. TREES DOWN. SIDING COMING OFF HIS
HOUSE. ROOF DAMAGE.
&&
KKThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 7:01 PM CDT | Areal Flood Advisory | DLH | Douglas | 4 hr |
| Jul 1, 7:04 PM CDT | Severe Thunderstorm Warning | DLH | Bayfield, Douglas | 41 min |
| Jul 1, 7:08 PM CDT | Severe Thunderstorm Warning | DLH | Bayfield, Burnett, Douglas, Sawyer, Washburn | 52 min |
| Jul 1, 7:27 PM CDT | Flash Flood Warning | DLH | Douglas | 4 hr |
| Jul 1, 7:30 PM CDT | Tornado Warning | DLH | Burnett, Douglas | 30 min |
| Jul 1, 7:37 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield | 38 min |
| Jul 1, 7:47 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield, Burnett, Douglas, Iron, Price and 2 more | 58 min |
| Jul 1, 8:15 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield, Douglas | 60 min |
| Jul 1, 8:18 PM CDT | Areal Flood Advisory | DLH | Bayfield, Douglas | 3 hr |
| Jul 1, 8:40 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield, Iron, Price, Sawyer | 65 min |
| Jul 1, 8:52 PM CDT | Severe Thunderstorm Warning | DLH | Burnett, Washburn | 53 min |
| Jul 1, 9:46 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield, Burnett, Douglas, Price, Sawyer and 1 more | 59 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.